Browsing NIOM - Nofer Institute of Occupational Medicine by Authors
The influence of lidocaine topical anesthesia during transesophageal echocardiography on blood methemoglobin level and risk of methemoglobinemia.Filipiak-Strzecka, Dominika; Kasprzak, Jarosław Damian; Wiszniewska, Marta; Walusiak-Skorupa, Jolanta; Lipiec, Piotr; Department of Cardiology, Bieganski Hospital, Medical University of Lodz, Poland; Nofer Institute of Occupational Medicine, Lodz, Poland (2015-01)Methemoglobinemia is a relatively rare, but potentially life-threating medical condition, which may be induced by application of topical anaesthetic agents commonly used during endoscopic procedure. The aim of our study was to assess the influence of lidocaine used prior to transesophageal echocardiography (TEE) on the blood level of methemoglobin in vivo. Additionally we attempted to establish the occurrence rate of clinically evident lidocaineinduced methemoglobinemia on the basis of data collected in our institution. We retrospectively analyzed patient records from 3,354 TEEs performed in our echocardiographic laboratory over the course of 13 years in search for clinically evident methemoglobinemia cases. Additionally, 18 consecutive patients referred for TEE were included in the prospective part of our analysis. Blood samples were tested before and 60 min after pre-TEE lidocaine anesthesia application. Information concerning concomitant conditions and pharmacotherapy were also obtained. In 3,354 patients who underwent TEE in our institution no cases of clinically evident methemoglobinemia occurred. In the prospective part of the study, none of 18 patients [16 (89 %) men, mean age 63 ± 13] was diagnosed with either clinical symptoms of methemoglobinemia or exceeded normal blood concentration of methemoglobin. Initial mean methemoglobin level was 0.5 ± 0.1 % with mild, statistically (but not clinically) significant rise to 0.6 ± 0.1 % after 60 min (p = 0.02). Among the analyzed factors only the relation between the proton pump inhibitors intake and methemoglobin blood level rise was identified as statistically relevant (p = 0.03). In adults, pre-TEE lidocaine anesthesia with recommended dosage results in significant increase in methemoglobin blood level, which however does not exceed normal values and does not result in clinically evident methemoglobinemia.
Takotsubo cardiomyopathy in the case of 72-year-old teacher after work-related psychological stress. Evolution of left ventricular longitudinal strain - Delayed but complete recovery in automated function imaging (AFI).Wierzbowska-Drabik, Karina; Marcinkiewicz, Andrzej; Hamala, Piotr; Trzos, Ewa; Lipiec, Piotr; Kurpesa, Małgorzata; Krecki, Radosław; Plewka, Michał; Kasprzak, Jarosław D.; Nofer Institute of Occupational Medicine, Łódź, Poland (2017-06-19)Takotsubo cardiomyopathy (TC) is related to a transient systolic dysfunction of left ventricle (LV), accompanied by clinical and electrocardiographic symptoms of myocardial ischemia in the absence of hemodynamically significant coronary artery disease. Takotsubo cardiomyopathy is usually provoked by a psychologically or/and physically stressful event which may be related to occupational activities. Although visually assessed evolution of LV function is well documented, the data concerning strain changes is sparse and various patterns of deformation abnormalities are suggested. We have described a 72-year-old woman with chest pain related to a lecture given at the meeting of the Senior University, fulfilling all the Mayo Clinic criteria of the TC. The longitudinal strain analysis with automated function imaging (AFI) documented severe impairment and stepwise recovery of regional and global LV contractility. The case described confirms that accurate diagnosis, treatment and documenting of functional improvement in takotsubo cardiomyopathy may enable the return to occupational activities even for elderly persons. Int J Occup Med Environ Health 2017;30(4):681-683.